Sterile Endophthalmitis with Intravitreal Injections

From EyeWiki


Sterile endophthalmitis is an infrequent complication of intravitreal injections. The presentation includes inflammation with acute and painless vision loss, dense vitreous opacity, with mild to moderate anterior segment reaction. Visual acuity improves progressively as the inflammation decreases without any specific treatment. In case of doubt, it has to be treated as acute endophthalmitis with intravitreal antibiotics and/or vitreoretinal surgery. The vitreous microbiological study is negative. The etiology remains uncertain. Sterile endophthalmitis has been described after the use of triamcinolone acetonide and anti-VEGF[1].

Triamcinolone

Sterile endophthalmitis after intravitreal triamcinolone occurs between 0.20% and 6.73% of the injections[2][3]. It occurs within the first 3 days from the injection. Patients usually do not refer to ocular pain. The examination may show some signs of mild-to-moderate intraocular inflammation in the anterior chamber[2][3][4], with no hypopyon[2][4] and fundus with deep vitreous haze. The visual prognosis does not deteriorate. The etiology is not fully understood; it has been considered contamination of triamcinolone vials with endotoxins[2], or a toxic effect of the triamcinolone itself as well as the preservatives[5].

Pseudoendophthalmitis occurs in about 0.74–0.8% of the injections[3][6][7]. The term pseudoendophthalmitis describe the dispersion of triamcinolone crystals in the anterior chamber[8] from the vitreous cavity to, frequently, in eyes with a posterior capsule or zonular impairment vitrectomized[6][7][9]. The crystals in the anterior chamber produce the appearance of a “pseudohypopyon.” differently from true inflammatory hypopyon because it shifts by tilting the head[6]. It occurs within the first 3 days. Patients typically do not present eye pain, conjunctival hyperemia, or intraocular inflammation[3][6][7].

anti-VEGF

Sterile endophthalmitis after intravitreal anti-VEGF occurs between 0.09% and 1.1% of the injections[10][11]. An early and acute decrease in visual acuity appears the first 48 hours after the intravitreal injection and, in all cases, seems to be within the first week[10][11]. Despite the intraocular inflammation, ocular pain seems to be infrequent[10]. The vision is blurred in 73% of the patients, with floaters in 43%[11]. The exploration reviewed inflammation in the vitreous cavity (80%) and anterior chamber (77%). The etiology is not fully understood; it has been considered contamination and a specific immune reaction[11].

References

  1. Marticorena J, Romano V, Gómez-Ulla F. Sterile Endophthalmitis after Intravitreal Injections Mediators Inflamm. 2012;2012:928123.
  2. 2.0 2.1 2.2 2.3 D. B. Roth, J. Chieh, M. J. Spirn, S. N. Green, D. L. Yarian, and N. A. Chaudhry, “Noninfectious Endophthalmitis Associated with Intravitreal Triamcinolone Injection,” Archives of Ophthalmology, Vol. 121, No. 9, Pp. 1279–1282, 2003.
  3. 3.0 3.1 3.2 3.3 A. O¨ Zkiris¸ and K. Erkilic¸, “Complications of Intravitreal Injection of Triamcinolone Acetonide,” Canadian Journal of Ophthalmology, Vol. 40, No. 1, Pp. 63–68, 2005.
  4. 4.0 4.1 F. K. P. Sutter and M. C. Gillies, “Pseudo-Endophthalmitis after Intravitreal Injection of Triamcinolone,” British Journal of Ophthalmology, Vol. 87, No. 8, Pp. 972–974, 2003.
  5. J. Jonisch, J. C. Lai, V. A. Deramo, A. J. Flug, and D. M. Fastenberg, “Increased Incidence of Sterile Endophthalmitis Following Intravitreal Preserved Triamcinolone Acetonide,” British Journal of Ophthalmology, Vol. 92, No. 8, Pp. 1051–1054, 2008.
  6. 6.0 6.1 6.2 6.3 S. D. M. Chen, J. Lochhead, B. McDonald, and C. K. Patel, “Pseudohypopyon after Intravitreal Triamcinolone Injection for the Treatment of Pseudophakic Cystoid Macular Oedema,” British Journal of Ophthalmology, Vol. 88, No. 6, Pp. 843–844, 2004.
  7. 7.0 7.1 7.2 A. A. Moshfeghi, I. U. Scott, H. W. Flynn, and C. A. Puliafito, “Pseudohypopyon after Intravitreal Triamcinolone Acetonide Injection for Cystoid Macular Edema,” American Journal of Ophthalmology, Vol. 138, No. 3, Pp. 489–492, 2004.
  8. R. D. Jager, L. P. Aiello, S. C. Patel, and E. T. Cunningham, “Risks of Intravitreous Injection: A Comprehensive Review,” Retina, Vol. 24, No. 5, Pp. 676–698, 2004.
  9. L. C.Wang and C. M. Yang, “Sterile Endophthalmitis Following Intravitreal Injection of Triamcinolone Acetonide,” Ocular Immunology and Inflammation, Vol. 13, No. 4, Pp. 295–300, 2005.
  10. 10.0 10.1 10.2 M. Georgopoulos, K. Polak, F. Prager, C. Pr¨unte, and U. Schmidt-Erfurth, “Characteristics of Severe Intraocular Inflammation Following Intravitreal Injection of Bevacizumab (Avastin),” British Journal of Ophthalmology, Vol. 93, No. 4, Pp. 457–462, 2009.
  11. 11.0 11.1 11.2 11.3 D. Y. Chong, R. Anand, P. D. Williams, J. A. Qureshi, and D. G. Callanan, “Characterization of Sterile Intraocular Inflammatory Responses after Intravitreal Bevacizumab Injection,” Retina, Vol. 30, No. 9, Pp. 1432–1440, 2010.
The Academy uses cookies to analyze performance and provide relevant personalized content to users of our website.